New York, 2013

Flash Flood in New York, August 28, 2013

August 28, 2013 · NWS BGM · 1 event in 1 county or zone

A weak upper level disturbance triggered isolated, slow moving thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A weak upper level disturbance triggered isolated, slow moving thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 28, 6:01 AM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 28, 6:01 AM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
701 AM EDT WED AUG 28 2013

.SYNOPSIS...
WEAK UPPER LEVEL DISTURBANCES WILL BRING THE CHANCE FOR SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA TODAY. FAIR AND WARM WEATHER IS EXPECTED ON
THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
620 AM UPDATE...
SCT -SHRA CONTINUE ACRS PORTIONS OF THE FINGER LAKES/CNTRL SRN
TIER INTO NE PA. LCLY +RA IN SRN SENECA WHERE RDR ESTIMATES OVER
1.5 INCHES BUT AREA DRIFTING NWD AND NO PRBLMS XPCTD. ISOLD -SHRA
HAVE ALSO DVPLD IN MADISON CNTY. JUST MINOR TWEEKS IN SHORT TERM
GRIDS...MAIN ADJUSTMENT WAS TO REMOVE MENTION OF THUNDER FROM THE
MRNG PD. PREV BLO...

SCT -SHRA AND A FEW TSRA CRNTLY ACRS WRN PORTIONS OF THE FINGER
LAKES AND CNTRL SRN TIER...WITH A FEW CELLS DVLPNG OVER NE PA. A
COUPLE OF S/WV'S...BEST SEEN IN THE 700 MB WINDS...ARE NOTED EARLY
THIS MRNG. ONE IS OVER SW NY MOVG SEWD...WITH ANOTHER NEAR
GEORGIAN BAY. THE LATTER FEATURE WILL PASS THRU THIS AFTN.

ISEN FCSTS SHOW BEST UPGLIDE ASSCD WITH WAA WILL BE ACRS WRN AND
CNTRL PA THIS MRNG AS SFC LOW PRES DROPS SEWD. 00Z MDLS RUNS DVLPD
CONVECTION THIS AFTN MAINLY ACRS NE PA...BUT MDL CVRG AND POPS
LOOK SOMEWHAT OVERDONE. XPCT SHRA/TSRA TO BE SCT IN NATURE
HERE...AND WENT CHC POPS FOR THIS AFTN...WITH SLGT CHC FURTHER TO
THE N ACRS SRN NY. ANOTHER WARM DAY WITH MAXES GETTING BACK INTO
THE 80-85 RNG MOST AREAS. LINGERING SCT ACTIVITY XPCTD TO DSPT
EARLY THIS EVNG ACRS SE ZONES WITH PC TO MAINLY CLEAR SKIES TNGT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
MAINLY FAIR WEATHER THIS PD. HIGH PRES CNTRD OVER THE CNTRL
GTLAKES WILL BUILD SEWD WITH FAIR WX FOR THU AND THU NGT. AFTER
THIS TIME MDLS DIVERGE A BIT. FCST AREA REMAINS IN NWLY FLOW ALOFT
WITH WEAK DISTURBANCES. GFS...AND TO A LESSER XTNT THE GEM...HINT
AT PSBLTY OF SCT CONVECTION ON FRI AFTN. ON FRI NGT...THE NAM AND
EURO SUGGEST POTNL FOR MCS MOVG EWD OUT OF THE GTLAKES. FOR NOW
JUST RAISED POPS TO SLGT CHC TO ACCOUNT FOR THIS. TEMPS REMAINING
ON WARM SIDE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
345 AM WED UPDATE... LTL CHG MADE TO THE EXTENDED FCST ATTM...AS
EC/GFS PROGS CONTINUE TO SHOW A DVLPG ERN CANADIAN/NERN CONUS
TROUGH NEXT WEEK...IN BETWEEN A WRN PLAINS/ROCKIES FRONT RANGE
RIDGE...AND ANOTHER LARGE UPR RIDGE OVER THE WRN ATLANTIC. IN
GENERAL...THIS TRANSLATES TO INCREASINGLY UNSETTLED CONDS FROM
LATE IN THE WEEKEND INTO EARLY NEXT WEEK...WITH MUCH COOLER TEMPS
LIKELY ON THE WAY FROM TUE ONWARD.

AS FOR THE DAILY SENSIBLE WX...CONSIDERABLE UNCERTAINTY FOR THE
BEGINNING OF THE WEEKEND...AS SOME NWP GUIDANCE HAS BEEN
INDICATING POTENTIAL SHWR/TSTM DVLPMT ACRS PA/SRN NY BY SAT...WITH
SVRL UPR-LVL S/WVS DROPPING DOWN IN THE NW FLOW PATN ALOFT...AND A
SFC WARM FRNT SLOWLY APPROACHING FROM THE S AND W. CURRENT SCHC
POPS LOOK OK FOR NOW...CONSIDERING ALL THE NWP DISCREPANCIES.
PROSPECTS FOR SHWRS/TSTMS SHOULD INCREASE WITH TIME SUN-MON...AS
THE ABV MENTIONED WARM FRNT MOVES INTO THE FA SUN...FOLLOWED BY A
STG COLD FRNT BY LTR MON/MON NGT. LINGERING SCHC/CHC POPS IN OUR
NRN ZNS FOR TUE SEEM QUITE REASONABLE...AS WE COULD SEE SOME SORT
OF LAKE RESPONSE...DEPENDING ON JUST HOW COOL/MOIST THE INCOMING
AMS IS BY THAT TIME.

FAIRLY WARM TEMPS SAT-MON (HIGHS FROM THE UPR 70S-MID
80S)...SHOULD TREND DOWNWARD STARING TUE (MAX TEMPS LWRG TO THE
60S AND LWR 70S).

PREV DISC... 225 PM UPDATE... MED RANGE MODELS CONSISTENTLY
INDICATING THAT WRN RIDGE BCMS SQUASHED OVR THE FRONT RANGE OF THE
ROCKIES FOR THE WEEKEND. THIS WL LEAD TO TROFFING ACRS THE EAST
COAST TAKING OVR. BY 12Z SUNDAY, 12Z GFS AND 00Z EURO INDICATE
TROF DIGGING INTO ONTARIO PROVINCE WITH 590 RIDGE CNTRD NEAR THE
4-CORNERS REGION. SOME UNDULATIONS WITH THIS TROF OCCUR LATE IN
EXTNDD WITH AN ULTIMATE PLACEMENT OF H5 LOW ACRS NERN QUEBEC BY
12Z TUESDAY.

AT THE SFC, MED RANGE MODELS BRINGING SFC LOW THRU ERN CANADIAN
PROVINCES ON SUNDAY WITH CDFNT EXTENDING BACK THRU THE UPPER
MIDWEST AND WM FRONTAL BNDRY THRU THE MID-ATLANTIC. THUS HV SHOWN
A SLOW INCRS IN POPS FM THE SOUTH SAT NGT INTO SUNDAY WITH MAX
CVRG (I.E. 50 POPS) AHD OF FRONTAL BNDRY IN TSTMS ON MONDAY AFTN.
LATEST GFS IS ABOUT 6 HOURS SLOWER THAN 00Z EC AND WL TREND TWD
SLOWER GFS AS MAJORITY OF GFS ENSEMBLES ALSO INDICATE THIS SLOWER
PROGRESS.

CAA EXPECTED TO FOLLOW BHND FRONTAL BNDRY ON MONDAY WITH H8 TEMPS
DROPPING TO NR +5C ON TUESDAY. HV STARTED TREND DOWN ON MAX TEMPS
WITH HIGHS ONLY EXPECTED TO BE IN THE U60S BY MID-WEEK. WL
CONTINUE WITH PERSISTENT OF SLGT CHC/CHC POPS FOR END OF THE PD
WITH LK EFFECT RESPONSE EXPECTED.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
12Z WED UPDATE... A BKN BAND OF SHWRS/ISOLD THUNDER CONTINUES TO
DRIFT VERY SLOWLY EWD THIS MRNG INTO CNY/NE PA. OVERALL...WE
EXPECT THIS ACTIVITY TO EXHIBIT A WEAKENING TREND BY LATE
MRNG/EARLY AFTN...AS DRIER AIR STARTS TO FUNNEL DOWN FROM THE NE.
IN THE MEANTIME...THOUGH...IF ANY OF THESE CELLS DRIFT OVER A
TERMINAL SITE...THEY COULD EASILY PRODUCE AT LEAST BRIEF
RESTRICTIONS. THUS...FOR NOW...WE'VE INDICATED THE POTENTIAL FOR
MVFR CONDS THIS MRNG AT KELM/KITH/KBGM/KAVP. WE'VE OPTED NOT TO
INCLUDE ANY TSRA ATTM...WITH LIMITED LIGHTNING ACTIVITY NOTED THUS
FAR. TSRA CAN BE INSERTED FOR INDIVIDUAL SITES AND SMALLER TIME
WINDOWS...ON AN AS-NEEDED BASIS.

BY MID TO LATE AFTN...WE SHOULD BEGIN TO SEE IMPROVEMENT WITH THE ABV
MENTIONED DRIER N TO NELY FLOW...SO VFR WAS INDICATED AREA-WIDE BY
18-21Z.

TNT...WITH DRIER AIR CONTINUING TO MOVE IN...MOSTLY SKC ARE
EXPECTED. THE DEGREES OF BOTH LOW-LVL DRY ADVECTION...AND A
BREEZE NEAR THE SFC...ARE EXPECTED CUT DOWN ON FOG DVLPMT
OVERNIGHT INTO EARLY THU. THERE IS STILL SOME POTENTIAL FOR
RADIATION FOG TWDS DAYBREAK AT KELM...AND WE'VE INTRODUCED MVFR
RESTRICTIONS ARND 09Z.

OUTLOOK...

THU...AFTER PSBL EARLY AM RESTRICTIONS IN FOG AT KELM...VFR.

FRI THROUGH SUNDAY...MAINLY VFR. LATE NGT/EARLY AM FOG
PSBL...PRIMARILY AT KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...MLJ/PVN
AVIATION...MLJ/RRM
Hazardous weather outlook, Aug 28, 2:38 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
338 AM EDT WED AUG 28 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-290745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
338 AM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Binghamton radar (KBGM), 45 km away, was scanning. The volume nearest the first event began at 14:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Broome

When
August 28, 9:58 AM EST to 11:30 AM EST
Where
Broome County, 1.54 mi SSE of Sanford to 2.62 mi WNW of Oquaga Lake
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
42.080, -75.466

Oquaga Lake Road was washing out due to rapidly flowing water over the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470334.